Alert archive / West Virginia / Wind Chill Watches in 2016

Wind Chill Watch 1, NWS Charleston, WV

February 12, 2016

NWS Charleston, WV issued this wind chill watch at Feb 12, 2016, 3:49 AM EST. It took effect at Feb 13, 2016, 12:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 12, 2016, 3:49 AM EST (08:49 UTC)
In effect from
Feb 13, 2016, 12:00 AM EST
Expired
Feb 12, 2016, 9:20 AM EST
In force
Issued by
NWS Charleston, WV

The text

As transmitted.

731 
WWUS41 KRLX 120849
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
349 AM EST FRI FEB 12 2016


VAZ003-004-121700-
/O.NEW.KRLX.WW.Y.0007.160212T1200Z-160212T2100Z/
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT
349 AM EST FRI FEB 12 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO
4 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 7 AM THIS
MORNING TO 4 PM EST THIS AFTERNOON.

* SNOW ACCUMULATIONS...ACCUMULATION OF 1 TO 2 INCHES.

* TIMING...LIGHT SNOW WILL OVERSPREAD THE AREA BY 9 AM AND TAPER
  OFF BY 2 PM.

* IMPACTS...UNTREATED ROADS MAY BECOME SNOW COVERED AND HAZARDOUS
  TO TRAVEL.

* TEMPERATURES...IN THE MID 20S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

WVZ032-035>040-121700-
/O.NEW.KRLX.WC.Y.0004.160213T0500Z-160214T1400Z/
TAYLOR-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
INCLUDING THE CITIES OF...GRAFTON...BECKLEY...OAK HILL...
FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON
349 AM EST FRI FEB 12 2016

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SUNDAY.

* WIND CHILL READINGS...10 TO 15 BELOW ZERO.

* TIMING...LATE TONIGHT THROUGH SATURDAY NIGHT.

* IMPACTS...FROST BITE AND HYPOTHERMIA ARE POSSIBLE IF PRECAUTIONS
  ARE NOT TAKEN.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH TONIGHT.
  SOMEWHAT LOWER WIND GUSTS DURING THE DAY ON SATURDAY. WINDS
  DIMINISH SATURDAY NIGHT.

* TEMPERATURES...SINGLE DIGITS WITH BELOW ZERO READINGS IN THE
  HIGHER ELEVATIONS LATE TONIGHT...RECOVERING INTO THE LOWER TEENS
  ON SATURDAY. TEMPERATURES FALLING INTO THE ZERO TO 5 BELOW RANGE
  SATURDAY NIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

WVZ046-047-121700-
/O.NEW.KRLX.WC.A.0001.160213T0500Z-160214T1400Z/
POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...MARLINTON...ELKINS
349 AM EST FRI FEB 12 2016

...WIND CHILL WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND
CHILL WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
MORNING.

* WIND CHILL READINGS...20 TO 30 BELOW ZERO...PRIMARILY ABOVE
  3000 FEET IN ELEVATION.

* TIMING...LATE TONIGHT THROUGH SATURDAY NIGHT.

* IMPACTS...FROST BITE AND HYPOTHERMIA ARE POSSIBLE IF PRECAUTIONS
  ARE NOT TAKEN.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS 40 TO 50 MPH TONIGHT.
  SOMEWHAT LOWER WIND GUSTS DURING THE DAY ON SATURDAY. WINDS
  DIMINISH SATURDAY NIGHT.

* TEMPERATURES...SINGLE DIGITS WITH BELOW ZERO READINGS IN THE
  HIGHER ELEVATIONS LATE TONIGHT...RECOVERING INTO THE LOWER TEENS
  ON SATURDAY BUT STAYING BELOW ZERO ON THE RIDGES. TEMPERATURES
  FALLING 5 TO 10 BELOW ZERO SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL WATCH MEANS THE THERE IS THE POTENTIAL FOR A
COMBINATION OF VERY COLD AIR AND STRONG WINDS TO CREATE
DANGEROUSLY LOW WIND CHILL VALUES. MONITOR THE LATEST FORECASTS
AND WARNINGS FOR UPDATES ON THIS SITUATION.

&&

$$
1 follow-up statement
979 
WWUS41 KRLX 121420
WSWRLX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
920 AM EST FRI FEB 12 2016

...BITTER COLD THIS WEEKEND...

WVZ046-047-122230-
/O.UPG.KRLX.WC.A.0001.160213T0500Z-160214T1400Z/
/O.EXA.KRLX.WC.Y.0004.160213T0500Z-160214T1400Z/
POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...MARLINTON...ELKINS
920 AM EST FRI FEB 12 2016

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SUNDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EST SUNDAY. THE WIND CHILL WATCH IS NO LONGER IN EFFECT.

* WIND CHILL READINGS...10 TO 20 BELOW ZERO...EXCEPT 20 TO 30
  BELOW ZERO ACROSS THE HIGHEST TERRAIN.

* TIMING...LATE TONIGHT THROUGH SATURDAY NIGHT.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS 35 TO 45 MPH.

* TEMPERATURES...FOR TONIGHT 5 BELOW TO 5 ABOVE ZERO.

* IMPACTS...FROST BITE AND HYPOTHERMIA ARE POSSIBLE IF PRECAUTIONS
  ARE NOT TAKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES. LIMIT YOUR EXPOSURE TIME OUTDOORS.

&&

$$

VAZ003-004-122100-
/O.CON.KRLX.WW.Y.0007.000000T0000Z-160212T2100Z/
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT
920 AM EST FRI FEB 12 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* SNOW ACCUMULATIONS...1 TO 2 INCHES.

* TIMING...LIGHT SNOW WILL OVERSPREAD THE AREA THIS MORNING AND
  TAPER OFF BY 4 PM.

* IMPACTS...UNTREATED ROADS MAY BECOME SNOW COVERED AND 
  HAZARDOUS TO TRAVEL.

* TEMPERATURES...IN THE MID TO UPPER 20S.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

WVZ032-035>040-122230-
/O.CON.KRLX.WC.Y.0004.160213T0500Z-160214T1400Z/
TAYLOR-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
INCLUDING THE CITIES OF...GRAFTON...BECKLEY...OAK HILL...
FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON
920 AM EST FRI FEB 12 2016

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
9 AM EST SUNDAY...

* WIND CHILL READINGS...AS LOW AS 10 TO 15 BELOW ZERO.

* TIMING...LATE TONIGHT THROUGH SATURDAY NIGHT.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES...FOR TONIGHT ZERO TO 10 ABOVE.

* IMPACTS...FROST BITE AND HYPOTHERMIA ARE POSSIBLE IF 
  PRECAUTIONS ARE NOT TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES. LIMIT YOUR EXPOSURE TIME OUTDOORS.

&&

$$

What forecasters said that day

The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind chill watch went out at Feb 12, 1:00 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 12, 1:00 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
100 AM EST FRI FEB 12 2016

.SYNOPSIS...
HIGH PRESSURE SHIFTS EAST TONIGHT. SNOW SHOWERS PICK UP AGAIN
FRIDAY INTO SATURDAY AS ANOTHER ARCTIC FRONT PLOWS THROUGH THE
AREA GIVING EVEN COLDER WEATHER.

&&

.NEAR TERM /THROUGH TODAY/...
620 PM UPDATE...NO MAJOR CHANGES NEEDED AT THIS TIME AS FORECAST
REMAINS ON TRACK.

PREVIOUS DISCUSSION...
BRIEF HIGH PRESSURE TONIGHT WILL ALLOW MAINLY DIURNAL CLOUDS TO
DISSIPATE THIS EVENING. WENT ON LOWER SIDE OF TEMPERATURE GUIDANCE
BUT DID NOT HIT THAT TOO HARD DUE TO SOME UNCERTAINTY LATER ON
TONIGHT ABOUT THE TIMING OF THE INCREASING CLOUDS FROM THE NEXT
SYSTEM. MODELS HAVE THIS HIGH PRESSURE RAPIDLY SHIFTING EAST BY
FRIDAY...WHICH ALLOWS THE NEXT UPPER DISTURBANCE HERALDING AN
ARCTIC FRONT TO SWEEP ACROSS THE AREA FRIDAY. THE DISTURBANCE AND
BEST FORCING LOOKS TO TRACK JUST SOUTH OF THE AREA...BUT WARM
ADVECTION AHEAD OF THE ARCTIC FRONT WILL BRING SOME SNOW TO MOST
OF THE AREA FRIDAY. WITH THE SPEED OF THE SYSTEM AND ITS LIMITED
MOISTURE...SNOW TOTALS FROM THIS DISTURBANCE THRU THE DAY FRIDAY
LOOK TO BE ON THE LIGHT SIDE...WITH THE HEAVIEST OVER THE SOUTHERN
MOUNTAINS. LATER FRIDAY AFTERNOON...AS THE FRONT PASSES AND
NORTHWEST FLOW WITH STRONG COLD ADVECTION DEVELOPS...WE LOOK FOR
THIS TO TRANSITION INTO MAINLY AN UPSLOPE MOUNTAIN EVENT...BUT
WITH THE BEST UPSLOPE SNOW SHOWERS IN THE MOUNTAINS OCCURRING
MAINLY AFTER THIS PERIOD. THUS...OUTSIDE THE SOUTHERN COAL FIELDS
AND SOUTHWEST VIRGINIA WHERE 1 TO 2 INCHES OF SNOW MAY FALL
FRIDAY...WE LOOK FOR GENERALLY AROUND AN INCH IN MOST OF THE
REMAINING LOW LANDS. IN THE MOUNTAINS...WE HAVE SOME HIGHER
AMOUNTS DUE TO UPSLOPE. GIVEN ALL THIS...SNOW TOTALS WILL BE JUST
BELOW ADVISORY CRITERIA...SO NO HEADLINES. LOOK FOR FRIGID TEMPS
TONIGHT...AND TEMPERATURES FRIDAY REACHING CLOSER TO THE 30 DEGREE
MARK AHEAD OF THE FRONT.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
HIGH PRESSURE TO START WITH...BUT A SLUG OF MOISTURE GETS USHERED
IN ON ZONAL FLOW INCREASING POPS BY FRIDAY AFTERNOON. STILL PLENTY
COLD FOR SNOW WITH GENERALLY 1 TO 3 INCHES FOR THE LOWLANDS AND
2-5 IN THE MTNS. UPPER LEVEL TROUGH WHISKS OFF TO THE EAST
BRINGING ARCTIC FRONT THROUGH FRIDAY NIGHT WITH MORE UPSLOPE SNOW.
THEN COLD HIGH PRESSURE HUNKERS DOWN FOR SATURDAY NIGHT INTO
SUNDAY FOR SOME VERY COLD TEMPERATURES WITH 850 TEMPS DOWN TO -22
C. PROBABLY WILL NEED ADVISORY HEADLINES FOR WIND CHILLS FOR THE
HIGHEST MOUNTAIN COUNTIES AND MAYBE FOR SNOW TOO.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
STILL LOTS OF UNCERTAINTY IN THE EXTENDED PERIOD...ALTHOUGH
MODELS ARE GRADUALLY TRYING TO COME TOGETHER. SERIES OF POTENT WAVES
TO AFFECT THE AREA EARLY NEXT WEEK. FIRST SUNDAY NIGHT INTO
MONDAY...AS WAVE MOVES INTO GREAT LAKES REGION...SPREADING MAINLY
LIGHT SNOWFALL INTO THE REGION. THE SECOND MORE POWERFUL WAVE AND
ASSOCIATED LOW WILL MOVE NORTHEAST OUT OF THE SOUTHERN U.S. TOWARDS
THE REGION BY MONDAY NIGHT INTO TUESDAY. DEPENDING ON THE TRACK OF
THE LOW...WILL DETERMINE WHETHER AREA IS LOOKING AT AN ALL SNOW
EVENT...OR A WINTRY MIX AT TIMES. AT THIS POINT...LOOKS LIKE A
WINTRY MIX CAN BE EXPECTED AT TIMES...PARTICULARLY ACROSS THE
LOWLANDS...WHICH OF COURSE WILL LIMIT SNOWFALL POTENTIAL. WITH THE
OVERALL UNCERTAINTY IN THE MODELS AT THIS TIME...WILL KEEP A MENTION
OUT OF THE HWO FOR ONE MORE DAY...AND ALLOW FOCUS TO REMAIN ON
SYSTEMS AND IMPACTS EXPECTED THIS WEEKEND.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
GENERALLY VFR CONDITIONS THRU THIS MORNING. SOME BRIEF MVFR/IFR FG
OVER KPKB WILL DISSIPATE AS BL INCREASE.

AFTER 16Z FRIDAY...RAPIDLY BECOMING MVFR WITH LIGHT SNOW AS UPPER
DISTURBANCE RACES EASTWARD WITH IFR CONDITIONS IN SE WV AND SW VA
TO INCLUDE KBKW.

AN ARCTIC FRONT PASSES FRI EVENING WITH IFR SQUALLS POSSIBLE ALONG
WITH GUSTY WINDS 20 TO 30 KTS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE...MEDIUM.

ALTERNATE SCENARIOS: THERE MAY BE SOME BREAKS BETWEEN THE SNOW
FROM THE DISTURBANCE AND THE ARRIVING ARCTIC FRONT LATER IN THE
EVENING WHICH WOULD ALLOW TERMINALS TO RETURN TO VFR CONDITIONS AT
LEAST WITH VSBY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                   FRI 02/12/16
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EST 1HRLY       01   02   03   04   05   06   07   08   09   10   11   12
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z SATURDAY...
IFR CONDITIONS IN SNOW SHOWERS WILL BE POSSIBLE AGAIN FRIDAY
NIGHT THROUGH SATURDAY NIGHT...ESPECIALLY IN THE MOUNTAINS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/JW/SL
NEAR TERM...JMV/MPK
SHORT TERM...JW
LONG TERM...SL
AVIATION...30
Hazardous weather outlook, Feb 11, 3:20 PM EST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EST THU FEB 11 2016

WVZ032-038>040-046-047-122030-
TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
320 PM EST THU FEB 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

IT IS LOOKING MORE LIKELY THAT WIND CHILL ADVISORIES WILL BE
NEEDED FOR SATURDAY NIGHT INTO SUNDAY. WINTER WEATHER ADVISORIES
MAY BE NEEDED IF THE FRIDAY SYSTEM IS STRONGER THAN EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>031-033>037-122030-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
320 PM EST THU FEB 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINTER WEATHER ADVISORIES MAY BE NEEDED IF THE FRIDAY SYSTEM IS
STRONGER THAN EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:49 AM ESTWind Chill AdvisoryRLXBarbour, Taylor, Upshur49 hr

Nearby

Wind Chill Watches in West Virginia, 2016Every wind chill watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.